Alert archive / Nevada / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 63, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Aug 13, 2014, 7:21 PM PDT for Elko County, Nevada. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2014, 7:21 PM PDT (02:21 UTC)
- Expired
- Aug 13, 2014, 7:45 PM PDT
- In force
- 24 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Elko County, NV
The radar
The Salt Lake City radar (KMTX), 180 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 2.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
691 WUUS55 KLKN 140221 SVRLKN NVC007-140245- /O.NEW.KLKN.SV.W.0063.140814T0221Z-140814T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 721 PM PDT WED AUG 13 2014 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL ELKO COUNTY IN NORTHEAST NEVADA... * UNTIL 745 PM PDT * AT 716 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF HD SUMMIT...OR 15 MILES NORTHEAST OF WELLS...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS NORTHEAST OF WELLS ALONG U. S. HIGHWAY 93... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4158 11452 4141 11432 4116 11472 4129 11488 TIME...MOT...LOC 0221Z 227DEG 23KT 4129 11471 $$ RCM
2 follow-up statements
294 WWUS55 KLKN 140231 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 731 PM PDT WED AUG 13 2014 NVC007-140245- /O.CON.KLKN.SV.W.0063.000000T0000Z-140814T0245Z/ ELKO NV- 731 PM PDT WED AUG 13 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR EAST CENTRAL ELKO COUNTY... AT 728 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF HD SUMMIT...OR 16 MILES NORTH OF PEQUOP SUMMIT...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS ALONG U. S. HIGHWAY 93 NORTHEAST OF WELLS... && LAT...LON 4158 11452 4141 11432 4116 11472 4129 11488 TIME...MOT...LOC 0231Z 227DEG 23KT 4131 11462 $$ RCM
813 WWUS55 KLKN 140243 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 743 PM PDT WED AUG 13 2014 NVC007-140253- /O.EXP.KLKN.SV.W.0063.000000T0000Z-140814T0245Z/ ELKO NV- 743 PM PDT WED AUG 13 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELKO COUNTY WILL EXPIRE AT 745 PM PDT... THE THUNDERSTORM HAS WEAKENED SOMEWHAT AND CONDITIONS REACHING SEVERE LIMITS ARE NO LONGER EXPECTED. HAIL AND GUSTY WINDS BELOW SEVERE LEVELS ARE STILL POSSIBLE AS THE STORM HEADS NORTHEAST AWAY FROM U. S. HIGHWAY 93 NORTHEAST OF WELLS. && LAT...LON 4158 11452 4141 11432 4116 11472 4129 11488 TIME...MOT...LOC 0243Z 227DEG 23KT 4134 11452 $$ RCM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:45 PM PDT, 36 minutes earlier.
Area forecast discussion, Aug 13, 6:45 PM PDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 645 PM PDT WED AUG 13 2014 .SYNOPSIS...THUNDERSTORMS WILL IMPACT NORTHEASTERN NEVADA INTO THIS EVENING. DRIER AND MORE STABLE AIR BUILDING IN FROM THE SOUTHWEST WILL RESULT IN STORM ACTIVITY ENDING ACROSS MOST OF THE REGION TONIGHT...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHEASTERN ELKO COUNTY ON THURSDAY. WARM AND DRY FRIDAY ON INTO NEXT WEEK. && .UPDATE...THE SEVERE THUNDERSTORM WATCH WILL BE EXPIRING AT 7 PM THIS EVENING. WILL UPDATE PRODUCTS TO REFLECT THIS. NO OTHER CHANGES ARE BEING MADE TO THE FORECAST AT THIS TIME. && .PREV DISCUSSION... /ISSUED AT 231 PM / SHORT TERM...THIS EVENING THROUGH FRIDAY. FAVORABLE CONDITIONS TODAY FOR MODERATE TO STRONG THUNDERSTORM DEVELOPMENT OVER NORTHEASTERN NEVADA. PRECIPITABLE WATER VALUES ACROSS ELKO COUNTY HAVE BEEN AROUND 1 INCH...WITH SURFACE DEW POINTS IN THE MID 50S. THE MOIST CONDITIONS IN COMBINATION WITH MODERATE CAPE AND BULK SHEAR OF 30-40KTS HAVE RESULTED IN MANY SVR/S BEING ISSUED BY MID- AFTERNOON...ALONG WITH ONE TORNADO WARNING FOR A STORM THAT PASS BY JUST TO THE NORTH OF THE CITY OF ELKO. BEST CHANCES FOR SEVERE STORMS THE REMAINDER OF THE AFTERNOON AND EARLY EVENING WILL BE ACROSS EASTERN ELKO COUNTY...GENERALLY EAST OF THE CITY OF ELKO...AS DRIER AIR MOVES IN FROM THE WEST. WILL STILL HAVE A LITTLE CAPE OVER EASTERN ELKO AND WHITE PINE COUNTIES INTO THE OVERNIGHT HOURS...SO SOME ISOLATED ACTIVITY WILL REMAIN IN THOSE AREAS...HOWEVER MOST OF THE SEVERE THREAT SHOULD DIMINISH BY THE MID-EVENING HOURS. MOST MODELS PUT AN END TO STORMS ACROSS THE CWA BY LATE TONIGHT...HOWEVER THE ECMWF KEEPS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER NORTHEASTERN ELKO COUNTY THROUGH THURSDAY AFTERNOON. MODELS IN AGREEMENT THAT THE ENTIRE CWA WILL BE STORM-FREE THURSDAY NIGHT INTO FRIDAY. LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. THE LONG TERM MODELS ARE IN GOOD GENERAL AGREEMENT EARLY ON...SHOWING A DRIER PATTERN ON THE HORIZON...THEN SOME DISCREPANCY ARISES. AT THE ONSET OF THE EXTENDED PERIOD HIGH PRESSURE WILL ESTABLISH SOUTH OF THE 4-CORNERS AREA OF THE COUNTRY. THIS PATTERN HOLDS THROUGH SATURDAY. TOWARDS THE END OF THIS WEEKEND AN UPPER LEVEL TROUGH OVER THE EASTERN PACIFIC WILL TRY TO NUDGE THE STRONG RIDGE OF HIGH PRESSURE EASTWARD. IT IS POSSIBLE TO GET SOME INSTABILITY SHOWERS OVER HUMBOLDT COUNTY IF THE TROUGH MOVES INLAND AS PORTRAYED BY THE ECMWF SOLUTION. NOT A DEEP MOISTURE SITUATION SO WILL KEEP THINGS DRY FOR NOW UNTIL MODEL ISSUES RESOLVE THEMSELVES. AVIATION...NUMEROUS THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN AND CENTRAL NEVADA. KEKO AND KELY WILL BE AFFECTED THROUGH THIS EVENING AND THUNDERSTORMS MAY AFFECT KELY OVERNIGHT. SOME THUNDERSTORMS WILL PRODUCE SEVERE WIND GUSTS OVER 50 KTS...HAIL OVER ONE INCH...AND REDUCED VISIBILITY IN HEAVY RAIN SHOWERS. VFR CONDITIONS ARE EXPECTED THURSDAY AFTERNOON. FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE ACROSS NORTHEASTERN AND EAST-CENTRAL NEVADA INTO THIS EVENING...WITH SOME ISOLATED ACTIVITY LINGERING OVERNIGHT. MAY SEE SOME ISOLATED STORMS OVER ZONES 469 AND 470 THURSDAY...OTHERWISE DRIER AIR MOVING IN FROM THE WEST WILL PUT AN END TO STORMS THROUGH THE WEEKEND. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 86/99
In the hours before
Special weather statement, Aug 13, 6:40 PM PDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 640 PM PDT WED AUG 13 2014 NVZ031-039-140215- NORTHERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV- 640 PM PDT WED AUG 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 715 PM PDT... AT 642 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WELLS...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... WELLS... MOOR SUMMIT... && LAT...LON 4129 11482 4110 11462 4107 11494 4113 11502 TIME...MOT...LOC 0140Z 238DEG 13KT 4113 11487 86
Local storm report, Aug 13, 6:54 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
654 PM PDT WED AUG 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND DMG 6 S MOUNTAIN CITY 41.75N 115.96W
08/13/2014 ELKO NV TRAINED SPOTTER
HAIL SLIGHTLY LARGER THAN PEA SIZE AND STRONG WINDS TOOK
OFF A FEW SHINGLES.
1230 PM HAIL 5 NW CARLIN 40.77N 116.18W
08/13/2014 M1.25 INCH EUREKA NV PUBLIC
PUBLIC REPORTED HAIL SIZES FROM DIMES TO LARGER THAN
QUARTERS AT GOLD QUARRY MINE.
0130 PM LIGHTNING 3 WSW RYNDON 40.94N 115.66W
08/13/2014 ELKO NV LAW ENFORCEMENT
A STRUCTURE FIRE WAS REPORTED DUE TO A LIGHTNING STRIKE.
&&
JRMLocal storm report, Aug 13, 7:11 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
711 PM PDT WED AUG 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 10 WSW GIBBS RANCH 41.51N 115.39W
08/13/2014 M59 MPH ELKO NV MESONET
STAG MOUNTAIN RAWS AT AN ELEVATION OF 6790 FT.
&&
JRMSpecial weather statement, Aug 13, 7:11 PM PDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 711 PM PDT WED AUG 13 2014 NVZ031-039-140245- NORTHERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV- 711 PM PDT WED AUG 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 745 PM PDT... AT 712 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF WELLS...MOVING NORTHEAST AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... HD SUMMIT ON US HIGHWAY 93... && LAT...LON 4142 11487 4122 11460 4111 11495 4119 11502 TIME...MOT...LOC 0211Z 224DEG 20KT 4121 11491 86
Special weather statement, Aug 13, 7:15 PM PDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 715 PM PDT WED AUG 13 2014 NVZ031-034-038-039-140315- NORTHERN ELKO COUNTY NV-RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV- 715 PM PDT WED AUG 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 815 PM PDT... AT 712 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF WELLS TO 7 MILES SOUTH OF RUBY VALLEY...AND MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... WELLS... CLOVER VALLEY HD SUMMIT ON U. S. HIGHWAY 93... MOOR SUMMIT ON INTERSTATE 80... PEQUOP SUMMIT ON INTERSTATE 80... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4165 11420 4080 11462 4057 11537 4142 11496 TIME...MOT...LOC 0214Z 247DEG 23KT 4137 11489 4068 11522 RCM
Special weather statement, Aug 13, 7:16 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 716 PM PDT WED AUG 13 2014 NVZ031-034-038-039-140315- NORTHERN ELKO COUNTY NV-RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV- 716 PM PDT WED AUG 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 815 PM PDT... AT 712 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF WELLS TO 7 MILES SOUTH OF RUBY VALLEY...AND MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... WELLS... CLOVER VALLEY... HD SUMMIT ON U. S. HIGHWAY 93... MOOR SUMMIT ON INTERSTATE 80... PEQUOP SUMMIT ON INTERSTATE 80... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4165 11420 4080 11462 4057 11537 4142 11496 TIME...MOT...LOC 0214Z 247DEG 23KT 4137 11489 4068 11522 RCM
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:09 PM PDT | Special Weather Statement | LKN | Elko | 36 min |
| Aug 13, 5:15 PM PDT | Special Weather Statement | LKN | 30 min | |
| Aug 13, 5:55 PM PDT | Special Weather Statement | LKN | Elko | 35 min |
| Aug 13, 6:25 PM PDT | Special Weather Statement | LKN | Elko | 35 min |
| Aug 13, 6:40 PM PDT | Special Weather Statement | LKN | Elko | 35 min |
| Aug 13, 7:11 PM PDT | Special Weather Statement | LKN | Elko | 34 min |
| Aug 13, 7:15 PM PDT | Special Weather Statement | LKN | Elko | 60 min |
| Aug 13, 7:16 PM PDT | Special Weather Statement | LKN | Elko | 59 min |
| Aug 13, 7:18 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 27 min |
| Aug 13, 8:08 PM PDT | Special Weather Statement | LKN | 67 min | |
| Aug 13, 8:09 PM PDT | Special Weather Statement | LKN | 21 min | |
| Aug 13, 8:10 PM PDT | Special Weather Statement | LKN | 65 min | |
| Aug 13, 8:36 PM PDT | Flash Flood Warning | LKN | Elko | 6 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.